Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 68, NWS Houston/Galveston, TX

November 22, 2004Liberty County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 22, 2004, 4:20 PM CST for Liberty County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 4:20 PM CST (22:20 UTC)
Expired
Nov 22, 2004, 4:45 PM CST
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Liberty County, TX

The radar

The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 22, 1:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 222220
TORHGX
TXC291-222245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  LIBERTY COUNTY IN SOUTHEAST TEXAS

* UNTIL 445 PM CST

* AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR CROSBY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAYTON...
  LIBERTY...

RADAR INDICATED THAT THE POSSIBLE TORNADO WAS WRAPPED UP IN HEAVY 
RAINFALL.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST MONDAY EVENING FOR
SOUTHEAST TEXAS.

LAT...LON 3010 9481 2995 9471 2987 9491 2988 9497
      2990 9499 2996 9497 2999 9499 3002 9505
      3013 9484 3013 9481

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 22, 2:45 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 22, 2:45 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST MON NOV 22 2004

DISCUSSION...
OUR HEAVY RAIN/SEVERE WEATHER NIGHTMARE TO CONTINUE FOR ANOTHER DAY.
AT 18Z...A WARM FRONT EXTENDED FROM LAKE CHARLES TO HOUSTON TO
COTULLA. AN AREA OF LOW PRESSURE WAS DEVELOPING ALONG THE FRONT NEAR
COTULLA. THE HEAVIEST RAIN CONTINUED TO FOCUS ALONG AND NORTH OF THE
WARM FRONTAL BOUNDARY. THIS IS LIKELY TO CONTINUE INTO THE EVENING.
IT IS UNCLEAR WHETHER THE AREA WILL SEE THE BREAK IN PRECIP DURING
THE EVENING LIKE LAST NIGHT...BUT AT THIS TIME WILL MAINTAIN HIGH
POPS OVER THE NORTH TONIGHT. SOUTH OF THE BOUNDARY...STORMS ARE
SURFACE BASED AND HAVE THE POTENTIAL TO PRODUCE WEAK TORNADOES.
COVERAGE IS SCATTERED AT BEST AND DONT FORESEE ORGANIZED HEAVY RAIN
THREAT SOUTH OF I-10. WILL MAINTAIN THE FLOOD WATCH EVERYWHERE
BECAUSE OF THE ANTECEDENT RAINFALL.

TUESDAY COULD BE BRUTAL. THE WARM FRONT SHOULD BE PULLED NORTH AS
THE 500 MB LOW IS EJECTED NE AND A SURFACE LOW FORMS OVER NORTH
TEXAS. THE POSITION OF THE SURFACE LOW...AN APPROACHING COLD
FRONT...THE DRYLINE AND TREMENDOUS WIND SHEAR FAVOR THE DEVELOPMENT
OF STRONG TO SEVERE STORMS. SUPERCELLS ARE EXPECTED AHEAD OF THE
SQUALL LINE WHICH SHOULD CROSS THE AREA DURING THE LATE AFTERNOON OR
EARLY EVENING. HELICITY VALUES ARE PROGGED TO REACH 200 M2/S2 BY
LATE AFTERNOON. OTHER INSTABILITY PARAMETERS ARE IN PLACE AS WELL.
THE GROUND IS VERY WET AND IT WONT TAKE MUCH WIND TO KNOCK DOWN
TREES. THE WIND ENERGY WITH THIS SYSTEM LOOKS IMPRESSIVE. SPC HAS
OUTLOOKED SE TX IN MODERATE RISK FOR TUES.

COOLER AND DRIER WEATHER ON THE WAY FOR WED-FRI. ANOTHER UPPER LEVEL
TROUGH WILL PUSH EAST OVER THE WEEKEND. RAIN CHANCES RETURN SAT-SUN
BUT THE SYSTEM IS NOT AS STRONG AS THIS ONE...BUT STILL MORE RAIN ON
THE WAY.

.MARINE...
LITTLE CHANGE EXPECTED FROM THE PREVIOUS PACKAGE. COLD FRONT IS
STILL ON TRACK TO CROSS THE COASTAL WATERS LATE TUESDAY OR EARLY
WEDNESDAY. IN RESPONSE...PRESSURE GRADIENT WILL TIGHTEN AND WINDS
ARE EXPECTED TO REACH ADVISORY CRITERIA OVER THE GULF...AND PERHAPS
CAUTION IN THE BAYS. THERE WILL LIKELY BE A SQUALL LINE DEVELOPING
WITH THE COLD FRONT. WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY
OR EARLY THURSDAY AS THE FRONT MOVES WELL EAST OF THE AREA. 46

&&

.AVIATION...
EXPECT ANOTHER ROUND OR TWO OF SHOWERS AND THUNDERSTORMS AT THE
AIRPORTS OVER THE NEXT 24 HOURS. FOG WILL ALSO ACCOMPANY THE
STORMS...BUT IT IS NOT EXPECTED TO BE QUITE AS THICK AS EARLIER
TODAY. 46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH SOUTH HALF THROUGH 7 PM.
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT.
FLOOD WATCH HGX CWA THROUGH 6 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 73 52 60 37 / 100  80 30 05 00
HOUSTON (IAH)         67 77 53 62 38 /  90  80 70 05 00
GALVESTON (GLS)       72 79 62 64 48 /  40  80 90 05 00

&&
Hazardous weather outlook, Nov 22, 9:36 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
936 AM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
936 AM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON.
...A FLOOD WATCH IN EFFECT UNTIL 6 PM...
...TORNADO WATCH IN EFFECT UNTIL 2 PM...

A STATIONARY FRONT ALONG THE COAST MAY WAFFLE AROUND TODAY WITH
DEWPOINTS IN THE MID 60S TO AROUND 70 FLOWING INTO AND OVER THE
FRONTAL BOUNDARY. VERY HEAVY RAINFALL WILL BE POSSIBLE TODAY AS
STORMS DEVELOP AND MOVE NORTHEAST OF THE FRONTAL BOUNDARY.
SOME MAY TRACK OVER THE SAME AREA AS OTHER STORMS LEADING TO GREATER
ACCUMULATIONS. RAINFALL ACCUMULATIONS OF AROUND 1 INCH SHOULD BE
COMMONPLACE NORTH OF THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 6
TO 8 INCHES MAY BE POSSIBLE.

WIND SHEAR IS IMPRESSIVE AND SOME OF THE STRONGER STORMS COULD
PRODUCE AN ISOLATED TORNADO. THE THREAT FOR STRONG TO SEVERE STORMS
EXISTS THROUGH TUESDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON COLLIDING WITH ABUNDANT GULF MOISTURE AS A POWERFUL UPPER
LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY WINDS COINCIDE
WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE THUNDERSTORMS WILL
EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL BE TORNADOES BUT
SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. THE THREAT
OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST AND WILL EXPAND
NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY REACH AREAS AS
FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING. IN ADDITION...
HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD TO MORE
FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WILL LIKELY BE
REQUIRED ON TUESDAY.

In the hours before

Special weather statement, Nov 22, 1:37 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
137 PM CST MON NOV 22 2004

GMZ335-355-TXZ199-200-210>214-226-227-235>238-230100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-WALLER-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
137 PM CST MON NOV 22 2004

...TORNADO WATCH 880 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS REPLACED TORNADO
WATCH NUMBER 879 WITH A NEW TORNADO WATCH. THE ATMOSPHERE REMAINS
FAVORABLE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS...SOME OF
WHICH WILL PRODUCE VERY HEAVY RAIN. ALSO...GIVEN THE FAVORABLE WIND
PROFILES...SOME OF THESE STORMS MAY ALSO PRODUCE ISOLATED TORNADOES.
THEREFORE...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 7 PM.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...CHAMBERS...COLORADO...FORT BEND...GALVESTON...JACKSON...
LIBERTY...MATAGORDA...MONTGOMERY...WALLER...AND WHARTON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

TXZ178-197-230100-
SAN JACINTO-WASHINGTON-
137 PM CST MON NOV 22 2004

...TORNADO WATCH 879 IS NO LONGER IN EFFECT...

WIDESPREAD RAIN HAS SIGNIFICANTLY STABILIZED THE AIR MASS ACROSS THE
AREA. FOR THAT REASON...THE TORNADO THREAT HAS ALSO DIMINISHED AND
THE TORNADO WATCH HAS BEEN CANCELLED FOR SAN JACINTO AND WASHINGTON
COUNTIES.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 5:54 AM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 8:33 AM CSTTornado WarningHGXAustin27 min
Nov 22, 9:10 AM CSTTornado WarningHGXHarris35 min
Nov 22, 9:46 AM CSTTornado WarningHGXHarris44 min
Nov 22, 10:33 AM CSTTornado WarningHGXHarris27 min
Nov 22, 11:18 AM CSTTornado WarningHGXChambers, Harris, Liberty27 min
Nov 22, 11:29 AM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 11:49 AM CSTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Nov 22, 12:12 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 12:45 PM CSTTornado WarningHGXAustin30 min
Nov 22, 1:24 PM CSTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller36 min
Nov 22, 2:05 PM CSTTornado WarningHGXHarris25 min
Nov 22, 2:27 PM CSTFlash Flood WarningHGXBrazos, Burleson3 hr
Nov 22, 2:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 2:53 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 3:04 PM CSTTornado WarningHGXHarris26 min
Nov 22, 3:07 PM CSTFlash Flood WarningHGXAustin, Colorado3 hr
Nov 22, 3:33 PM CSTTornado WarningHGXHarris27 min
Nov 22, 3:43 PM CSTTornado WarningHGXLiberty32 min
Nov 22, 4:56 PM CSTTornado WarningHGXHarris34 min
Nov 22, 4:58 PM CSTTornado WarningHGXFort Bend32 min
Nov 22, 5:17 PM CSTFlash Flood WarningHGXWharton3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.